Epidermolysis bullosa acquisita (EBA) is a rare acquired subepidermal blistering disease associated with autoantibodies against type VII collagen. Although EBA manifests more frequently in adults, it can occur in childhood. We describe a 6-year-old boy who developed the inflammatory variant of EBA shortly after initiation of immunotherapy with squaric acid dibutyl ester (SADBE) for scalp alopecia areata. The disease rapidly regressed following SADBE discontinuation and starting combined steroid and dapsone therapy, and never recurred after treatment tapering and withdrawal. The association of EBA with other autoimmune diseases is common, but EBA occurring during alopecia areata has not been described previously. The development of EBA during SADBE treatment is also notable: the clinical history and therapeutic response in our patient point to a possible role of SADBE in EBA onset.
ASJC Scopus subject areas